Pseudomonotone Operators: A Survey of the Theory and Its Applications

  • N. Hadjisavvas
  • S. Schaible
  • N.-C. Wong
Invited Paper


The notion of pseudomonotone operator in the sense of Karamardian has been studied for 35 years and has found many applications in variational inequalities and economics. The purpose of this survey paper is to present the most fundamental results in this field, starting from the earliest developments and reaching the latest results and some open questions. The exposition includes: the relation of (generally multivalued) pseudomonotone operators to pseudoconvex functions; first-order characterizations of single-valued, differentiable pseudomonotone operators; application to variational inequalities; the notion of equivalence of pseudomonotone operators and its application to maximality; a generalization of paramonotonicity and its relation to the cutting-plane method; and the relation to the revealed preference problem of mathematical economics.


Pseudomonotone operators Variational inequalities Pseudomonotone operators 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Karamardian, S.: Complementarity problems over cones with monotone or pseudomonotone maps. J. Optim. Theory Appl. 18, 445–454 (1976) CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Papageorgiou, N.S., Kyritsi, S.Th.: Handbook of Applied Analysis. Springer, Dordrecht, Heidelberg, London, New York (2009) MATHGoogle Scholar
  3. 3.
    Aussel, D., Corvellec, J.-N., Lassonde, M.: Subdifferential characterization of quasiconvexity and convexity. J. Convex Anal. 1, 195–201 (1994) MATHMathSciNetGoogle Scholar
  4. 4.
    Hadjisavvas, N.: Translations of quasimonotone maps and monotonicity. Appl. Math. Lett. 19, 913–915 (2006) CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Penot, J.P., Quang, P.H.: Generalized convexity of functions and generalized monotonicity of set-valued maps. J. Optim. Theory Appl. 92, 343–356 (1997) CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Rockafellar, T.: Generalized directional derivatives and subgradients of nonconvex functions. Can. J. Math. 32, 257–280 (1980) CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Correa, R., Jofré, A., Thibault, L.: Subdifferential monotonicity as characterization of convex functions. Numer. Funct. Anal. Optim. 15, 531–535 (1994) CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Hadjisavvas, N.: Generalized convexity, generalized monotonicity and nonsmooth analysis. In: Hadjisavvas, N., Komlosi, S., Schaible, S. (eds.) Handbook of Generalized Convexity and Generalized Monotonicity, pp. 465–500. Springer, New York (2005) CrossRefGoogle Scholar
  9. 9.
    Daniilidis, A., Hadjisavvas, N., Martinez Legaz, J.-E.: An appropriate subdifferential for quasiconvex functions. SIAM J. Optim. 12, 407–420 (2001) CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Brighi, L., John, R.: Characterizations of pseudomonotone maps and economic equilibrium. J. Stat. Manag. Syst. 5, 253–273 (2002) MATHMathSciNetGoogle Scholar
  11. 11.
    Karamardian, S., Schaible, S., Crouzeix, J.-P.: Characterizations of generalized monotone maps. J. Optim. Theory Appl. 76, 399–413 (1993) CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Daniilidis, A., Hadjisavvas, N.: Coercivity conditions and variational inequalities. Math. Program. 86, 433–438 (1999) CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Cottle, R.W., Yao, J.-C.: Pseudo-monotone complementarity problems in Hilbert space. J. Optim. Theory Appl. 75, 281–295 (1992) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Yao, J.-C.: Multi-valued variational inequalities with K-pseudomonotone operators. J. Optim. Theory Appl. 83, 391–403 (1994) CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Aussel, D., Hadjisavvas, N.: On quasimonotone variational inequalities. J. Optim. Theory Appl. 121, 445–450 (2002) CrossRefMathSciNetGoogle Scholar
  16. 16.
    Konnov, I.V.: On quasimonotone variational inequalities. J. Optim. Theory Appl. 99, 165–181 (1998) CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Hadjisavvas, N.: Continuity and maximality properties for pseudomonotone operators. J. Convex Anal. 10, 459–469 (2003) Google Scholar
  18. 18.
    Dontchev, A.L., Hager, W.: Implicit functions, Lipschitz maps, and stability in optimization. Math. Oper. Res. 19, 753–768 (1994) CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Hadjisavvas, N., Schaible, S.: Pseudomonotone maps and the cutting plane property. J. Glob. Optim. 43, 565–575 (2009) CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley Interscience, New York (1983) MATHGoogle Scholar
  21. 21.
    Levy, A.B., Poliquin, R.A.: Characterizing the single-valuedness of multifunctions. Set-Valued Anal. 5, 351–364 (1997) CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Bruck, R.E. Jr.: An iterative solution of a variational inequality for certain monotone operators in Hilbert space, Research announcement. Bull. Am. Math. Soc. 81, 890–892 (1975) CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Bruck, R.E. Jr.: Corrigendum. Bull. Am. Math. Soc. 82, 353 (1976) MATHMathSciNetGoogle Scholar
  24. 24.
    Crouzeix, J.P., Marcotte, P., Zhu, D.: Conditions ensuring the applicability of cutting-plane methods for solving variational inequalities. Math. Program. 88, 521–539 (2000) CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Castellani, M., Giuli, M.: A characterization of the solution set of pseudoconvex extremum problems. J. Convex Anal. 19(1) (2012, to appear) Google Scholar
  26. 26.
    Hadjisavvas, N., Schaible, S.: On a generalization of paramonotone maps and its application to solving the Stampacchia variational inequality. Optimization 55, 593–604 (2006) CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Burke, J.V., Ferris, M.C.: Characterization of solution sets of convex programs. Oper. Res. Lett. 10, 57–60 (1991) CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Varian, H.R.: Revealed preference with a subset of goods. J. Econ. Theory 46, 179–185 (1988) CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Crouzeix, J.P., Eberhard, A., Ralph, D.: A geometrical insight on pseudoconvexity and pseudomonotonicity. Math. Program., Ser. B 123, 61–83 (2010) CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Crouzeix, J.P., Keraghel, A., Rahmani, N.: Integration of pseudomonotone maps and the revealed preference problem. Optimization (2011, to appear). doi: 10.1080/02331934.2010.531135

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Product and Systems Design EngineeringUniversity of the AegeanHermoupolisGreece
  2. 2.Department of Applied MathematicsChung Yuan Christian UniversityChung-LiTaiwan
  3. 3.Department of Applied MathematicsNational Sun Yat-Sen UniversityKaohsiungTaiwan

Personalised recommendations